MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 11/10/2005
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent umbilical hernia repair on (b)(6) 2005 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2005, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infected mesh and removal.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
 
Additional Manufacturer Narrative
D4: added lot #, catalog #, expiration date, di #.G5: updated combo product field, added pma/510k #.H4: added device manufacture date.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: [missing records: records of the prior umbilical hernia repair with ¿hard mesh¿ were not provided.] (b)(6) 2005: (b)(6), facs.Operative report.Indications: mr.(b)(6) is a male patient who has postoperative pain from a piece of mesh of an umbilical hernia, persistent, in need of mesh removal and repair for a new one with dualmesh.Preoperative diagnosis: persistent postoperative pain.Postoperative diagnosis: persistent postoperative pain.Procedure: excision of previous mesh and placement of a softer dualmesh plus.Anesthesia: general endotracheal.Summary of procedure: ¿the patient was informed of the risks, benefits, and alternatives of the procedure.He did agree to go ahead with the procedure.Subsequently, he was brought to the procedure room where he was laid in the supine position on the operating table.After adequate anesthesia he was prepped and draped in the sterile fashion.The previous incision was incised.The mesh was balled up and noted to be folding on itself.It was subsequently excised completely.Upon completion of this, a soft piece of dualmesh plus was inserted in an appropriate anatomical fashion with a running cortex suture.Upon completion of this, the wound was irrigated.Deep subcutaneous skin tissue was approximated with interrupted 3-0 vicryl sutures.The skin was approximated with running 4-0 subcuticular vicryl sutures.Steri-strips and dressings were applied.The patient was recovered without difficulty.There were no complications.¿ estimated blood loss: scant.Total fluid in: lactated ringer, 600 ml.No drains.Needle, sponge, and instrument counts were correct.Findings: the patient with symptomatic postoperative pain due to hard mesh with subsequent hard mesh removal and placement of soft mesh, all complete without difficulty.(b)(6) 2005: [missing records: a pathology report detailing analysis of the device removed during the (b)(6) 2005 procedure was not provided.] (b)(6) 2005: (b)(6).Implant sticker.Implants/types: dualmesh plus antimicrobial.Lot: 03262161.Item: 1dlmcp02.Implanted umbilical hernia per dr.Derrig.The records confirm a gore® dualmesh® plus biomaterial (03262161/1dlmcp02) was implanted during the procedure.(b)(6) 2005: (b)(6).Operative report [poor copy; largely illegible].Preoperative diagnosis: infected umbilical herniorrhaphy mesh.Postoperative diagnosis: infected umbilical herniorrhaphy mesh.Operative procedure performed: removal of infected mesh and repair of recurrent umbilical hernia.Anesthesia: general.Procedure indications: ¿mr.(b)(6) is a [illegible]-year-old gentleman with an infected piece of mesh from a previous umbilical hernia repair who now presents for definitive repair.Risks, benefits, and potential complications of the operation as well as the operation itself were explained in detail and he wished to proceed.The patient was brought to the operating room and placed in supine position.[illegible].The entire abdomen was prepped and draped in a sterile fashion.His supraumbilical incision was reopened with a #15 scalpel.There was frankly purulent material obtained upon opening the wound.This was cultured.Further dissection revealed a piece of dual brand mesh sewn in place with gore-tex sutures.This mesh appeared to be an onlay-type piece of mesh on the abdominal fascia.The sutures were cut and the mesh was removed.The wound was then explored.There was a small recurrence of a [illegible].This was closed with 0 prolene sutures in a transverse fashion.The wound was copiously irrigated with antibiotic solution.The subcutaneous tissue was loosely reapproximated with [illegible].The skin edges were left open.Two pieces of nugauze gauze were introduced into the wound.[illegible].Dressing was applied.The patient was awakened and [illegible].¿ (b)(6) 2005: [missing records: a pathology report detailing analysis of the device removed and a culture report detailing analysis of the specimens collected during the (b)(6) 2005 procedure were not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating.Manufacturer/compounder: w.L.Gore & associates, inc.Lot number: 03252161.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
sara collum
1500 n. 4th street
9285263030
MDR Report Key9132483
Report Number2017233-2019-00951
Device Sequence Number19629566
Product Code FTL
UDI-Device Identifier00733132612819
UDI-Public00733132612819
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2005
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/04/2006
Device Model Number1DLMCP02
Device Catalogue Number1DLMCP02
Device Lot Number03262161
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date09/29/2019
Supplement Report FDA Received Date10/23/2019
11/25/2019
12/23/2019
05/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/04/2004
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age24 YR
Patient SexMale